Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 85, NWS Midland/Odessa, TX

September 4, 1996Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 1996, 9:38 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 9:38 PM CDT (02:38 UTC)
Expired
Sep 5, 1996, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Martin County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050240
FFWMAF
TXC317-050530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
938 PM CDT WED SEP 4 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...CENTRAL AND SOUTHERN MARTIN COUNTY
 
AT 936 PM CDT... MIDLAND DOPPLER RADAR WAS ESTIMATING BETWEEN 1 AND
2 INCHES OF RAIN HAD FALLEN OVER THE CENTRAL PORTION OF THE COUNTY
OVER THE LAST HOUR.  THE STORMS PRODUCING THIS RAINFALL ARE MOVING
SLOWLY SOUTHWEST AT LESS THAN 10 MPH.  AS A RESULT... THESE STORMS
HAVE THE POTENTIAL OF PRODUCING AN ADDITIONAL 1 TO 2 INCHES OVER THE
NEXT HOUR OR TWO.  PEOPLE LIVING IN LENORAH AND TARZAN SHOULD BE ON
THE LOOKOUT FOR FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:36 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 8:36 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
835 PM CDT WED SEP 4 1996

CURRENT FORECASTS LOOK ON TRACK.  NO SUGGESTED CHANGES... EXCEPT TO
LOWER POPS OVER FA EXCEPT IN THE EAST.

LATEST WV IMAGERY SHOWS AREA OF MID LEVEL SUBSIDENCE OVER MUCH OF
FA... EXCEPT EAST.  LATEST KMAF 88D REFL PRODUCT TRENDS SHOW MOST
OF THE CONVECTIVE ACTIVITY ON THE DECREASE EXCEPT OVER EASTERN
HOWARD COUNTY.  THE AREA OF ENHANCED ACTIVITY OVER HOWARD
AND MITCHELL COUNTIES CONTINUES TO MOVE SOUTH AT ABOUT 10 TO 15 MPH.
BELIEVE THIS AREA WILL SLOWLY DECREASE OVER THE NEXT SEVERAL HOURS
AND SHOULD BE GONE BY MIDNIGHT.  THEREFORE... WOULD AT LEAST LOWER
POPS OVER MUCH OF FA EXCEPT EAST WHERE THUNDERHSTORMS CONTINUE.

OTHERWISE... FORECASTS LOOK GOOD.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:13 PM CDTSevere Thunderstorm WarningMAFPecos32 min
Sep 4, 7:26 PM CDTFlash Flood WarningMAFWard119 min
Sep 4, 7:52 PM CDTFlash Flood WarningMAFPecos98 min
Sep 4, 9:31 PM CDTFlash Flood WarningMAFPecos119 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.